Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 161, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 27, 2018, 7:44 PM CDT for 5 counties in Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2018, 7:44 PM CDT (00:44 UTC)
- Expired
- Aug 27, 2018, 8:45 PM CDT
- In force
- 61 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 70.0 mph
Counties Andrews County, TX, Ector County, TX, Martin County, TX, Midland County, TX, Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 15 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.7 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1495 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 2699 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
481
WUUS54 KMAF 280044
SVRMAF
TXC003-135-317-329-461-280145-
/O.NEW.KMAF.SV.W.0161.180828T0044Z-180828T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
744 PM CDT MON AUG 27 2018
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Eastern Ector County in western Texas...
Southeastern Andrews County in western Texas...
Midland County in western Texas...
Southern Martin County in western Texas...
Northwestern Upton County in western Texas...
* Until 845 PM CDT.
* At 743 PM CDT, a severe thunderstorm was located over Odessa,
moving east at 10 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Midland, Odessa, Greenwood, Stanton, Midland International Air and
Space Port, West Odessa, Cotton Flat, Warfield, Midland Airpark,
Skywest Airport, Courtney, Odessa Schlemeyer Field, Stanton
Municipal Aiport and Pleasant Farms.
This includes Interstate 20 between mile markers 109 and 157.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3160 10195 3165 10228 3165 10233 3167 10251
3225 10236 3227 10175
TIME...MOT...LOC 0043Z 260DEG 10KT 3192 10235
HAIL...0.88IN
WIND...70MPH
$$
721 follow-up statement
967
WWUS54 KMAF 280117
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
817 PM CDT MON AUG 27 2018
TXC003-135-317-329-461-280145-
/O.CON.KMAF.SV.W.0161.000000T0000Z-180828T0145Z/
Ector TX-Andrews TX-Midland TX-Martin TX-Upton TX-
817 PM CDT MON AUG 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR EASTERN ECTOR...SOUTHEASTERN ANDREWS...MIDLAND...SOUTHERN MARTIN
AND NORTHWESTERN UPTON COUNTIES...
At 816 PM CDT, a severe thunderstorm was located near Midland, moving
northeast at 20 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Midland, Odessa, Greenwood, Stanton, Midland International Air and
Space Port, West Odessa, Cotton Flat, Warfield, Midland Airpark,
Skywest Airport, Courtney, Odessa Schlemeyer Field, Stanton Municipal
Aiport and Pleasant Farms.
This includes Interstate 20 between mile markers 109 and 157.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3160 10195 3165 10228 3165 10233 3167 10251
3225 10236 3227 10175
TIME...MOT...LOC 0116Z 247DEG 16KT 3200 10216
HAIL...0.88IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 1:52 PM CDT, 5 hours 52 minutes earlier.
Area forecast discussion, Aug 27, 1:52 PM CDT, 5 hours 52 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 152 PM CDT Mon Aug 27 2018 .DISCUSSION... An upper trough deepening over the central/southern Rockies today has flattened the upper ridge which has been over the region. There does not appear to be much of any mid level features traversing the forecast area, but thunderstorms are developing over the Davis Mountains, and along a surface trough/instability axis in an uncapped environment. Expect storms to continue to develop into this evening, with outflow winds aiding development further eastward into the Permian Basin. Hot temperatures and a fairly dry subcloud layer could promote a few strong wind gusts, while ample moisture through the atmospheric column could result in locally heavy rainfall. Storms could last through the evening as a low level jet increases, then last well into the night in some areas. On Tuesday, hot temperatures will persist, despite a westbound inverted ua trough helping to keep the upper ridge in a weakened state. Low level, southeasterly, upslope flow will also keep a steady feed of low level moisture all the way into the higher terrain where thunderstorms will develop again, in addition to along a surface trough/instability axis in an uncapped environment. A few storms could produce strong winds and locally heavy rainfall, and many storms could produce frequent lightning strikes. The upper ridge will expand back over the region Wednesday and beyond, which will likely relegate any convection to the mountains of West texas, or the Caprock in Southeast New Mexico. This will also keep high temperatures well above normal, not to mention morning lows generally staying above normal. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 75 100 75 96 / 20 10 20 10 Carlsbad 71 100 71 96 / 0 10 10 20 Dryden 75 97 75 97 / 10 10 10 0 Fort Stockton 74 99 73 95 / 30 30 20 0 Guadalupe Pass 71 94 69 91 / 10 0 10 10 Hobbs 70 97 70 92 / 10 10 20 10 Marfa 62 91 63 89 / 40 40 30 20 Midland Intl Airport 76 100 75 97 / 20 20 30 10 Odessa 77 100 74 97 / 20 20 30 10 Wink 76 104 75 100 / 30 20 20 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 29/67
Hazardous weather outlook, Aug 27, 2:05 PM CDT, 5 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 205 PM CDT Mon Aug 27 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-281915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 205 PM CDT Mon Aug 27 2018 /105 PM MDT Mon Aug 27 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are possible this afternoon and evening across portions of the Permian Basin, southeastern New Mexico, Trans Pecos and Davis Mountains. Brief heavy rainfall and gusty winds will occur with the strongest storms. Lighting will also occur in and near any thunderstorm. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday For Tuesday, scattered thunderstorms are possible over the Permian Basin, southeastern New Mexico, the upper Trans Pecos, and the Davis Mountains. The strongest of these storms will produce heavy rainfall and strong winds. Lightning will occur in and near any thunderstorm. For Wednesday through Saturday, significant weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Aug 27, 3:20 PM CDT, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
320 PM CDT MON AUG 27 2018
TXZ058-272100-
Reeves County and Upper Trans Pecos TX-
320 PM CDT MON AUG 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL REEVES AND WESTERN WARD
COUNTIES UNTIL 400 PM CDT...
At 320 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Toyah. This storm is slowly moving east.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Pecos, Toyah Lake and Pecos Municipal Airport.
This includes Interstate 20 between mile markers 24 and 43.
LAT...LON 3155 10351 3152 10350 3150 10350 3147 10348
3145 10349 3143 10347 3129 10341 3125 10374
3143 10379
TIME...MOT...LOC 2020Z 260DEG 3KT 3137 10365
80Special weather statement, Aug 27, 4:07 PM CDT, 3 hours 37 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 407 PM CDT MON AUG 27 2018 TXZ058>060-067-272145- Loving TX-Reeves County and Upper Trans Pecos TX-Ward TX-Winkler TX- 407 PM CDT MON AUG 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL REEVES... NORTHWESTERN WARD...SOUTHWESTERN WINKLER AND SOUTHEASTERN LOVING COUNTIES UNTIL 445 PM CDT... At 407 PM CDT, Doppler radar was tracking a strong thunderstorm near Mentone, moving east at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Mentone and Slash Ranch. LAT...LON 3153 10379 3178 10376 3194 10337 3156 10325 TIME...MOT...LOC 2107Z 256DEG 15KT 3169 10365 80
Special weather statement, Aug 27, 5:31 PM CDT, 2 hours 13 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 531 PM CDT MON AUG 27 2018 TXZ058-272315- Reeves County and Upper Trans Pecos TX- 531 PM CDT MON AUG 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL REEVES AND EAST CENTRAL CULBERSON COUNTIES UNTIL 615 PM CDT... At 530 PM CDT, Doppler radar was tracking a strong thunderstorm 12 miles west of Toyah, moving northeast at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Reeves and east central Culberson Counties. LAT...LON 3120 10394 3129 10414 3151 10407 3141 10378 TIME...MOT...LOC 2230Z 205DEG 8KT 3134 10399
Special weather statement, Aug 27, 6:27 PM CDT, 1 hour 17 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 627 PM CDT MON AUG 27 2018 TXZ061-068-280000- Crane TX-Ector TX- 627 PM CDT MON AUG 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ECTOR AND NORTHERN CRANE COUNTIES UNTIL 700 PM CDT... At 627 PM CDT, Doppler radar was tracking a strong thunderstorm 16 miles east of Monahans, moving northeast at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Ector and northern Crane Counties. LAT...LON 3140 10264 3156 10274 3171 10249 3147 10235 TIME...MOT...LOC 2327Z 243DEG 7KT 3151 10262 80
Local storm report, Aug 27, 7:29 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
729 PM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM HAIL ODESSA 31.85N 102.37W
08/27/2018 E0.88 INCH ECTOR TX PUBLIC
AT SCHLEMEYER FIELD IN ODESSA.
&&
MSCHULDTLocal storm report, Aug 27, 7:34 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
734 PM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM TSTM WND DMG ODESSA 31.85N 102.37W
08/27/2018 ECTOR TX PUBLIC
POWER WAS OUT IN WEST ODESSA. TRAMPOLINES WERE BEING
BLOWN OVER IN GARDENDALE.
&&
MSCHULDTThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 7:04 PM CDT | Areal Flood Advisory | MAF | Andrews, Crane, Ector, Ward | 116 min |
| Aug 27, 7:05 PM CDT | Areal Flood Advisory | MAF | Culberson, Jeff Davis, Presidio, Reeves | 3 hr |
| Aug 27, 7:13 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Martin, Midland | 32 min |
| Aug 27, 7:30 PM CDT | Flash Flood Warning | MAF | Ector | 2 hr |
| Aug 27, 7:52 PM CDT | Flash Flood Warning | MAF | Andrews, Ector, Martin, Midland | 2 hr |
| Aug 27, 8:25 PM CDT | Areal Flood Advisory | MAF | Martin | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.